Medical information please

pskpinks, Apr 7, 2:47pm
My sister has last stage lung cancer. She has just had a slow release pump for palliative pain relief attached to her thigh. Does anyone one know how this works and how long a person has this type of pain management for - weeks, months?


lythande1, Apr 7, 2:54pm
Until the end.
It releases painkiller slowly and continuously.

pskpinks, Apr 7, 3:01pm
Thank you. Is it normal for such a device to be attached to the thigh?

arabelle, Apr 7, 4:30pm
yes it can go into any subcuticular tissue [ under the skin] just not where it can be rubbed or over a joint. Depending on the needle it can be changed every 7 days or 2 days. and it gives background pain relief with top ups via other methods. This allows for the person to be able to 'be with it' if they are able, or at least be comfortable and respond to what is going on around them. It can be for a week or for some last 6 mths or so.
Other places are on the upper arm, chest wall, or on the wing [ on the back over the scapula but not a bony pointy bit. hope that helps

we_egg, Apr 7, 8:36pm
as arabelle said. its so the pt remains as comfortable as possible and means they are receiving relief 24hours of the day automatically. Before my dad started it he was useless with taking his meds. Never did and used whisky instead so when we saw him he was always either fast asleep or heavily intoxicated. when he went into hospice care they fitted a morphine pump which made him very comfortable and my kids and I had such special times before he passed. x

pskpinks, Apr 8, 8:46am
Thank you for the information. I appreciate it very much - I am a long way away from my sister so it makes finding out stuff very difficult.

hazelnut2, Apr 8, 8:51am
My mum had a pump fitted with the needle under her belly skin, but the battery was flat and it didn't work! We didn't know it should be making a small noise every now and then and it took a whole day until they figured that out! Check that they put new batteries in at the time of insertion.

grandmasue1, 6 days, 6 hours
Visitors or Nurses can also push the pump to increase the dosage but you can not overdose. When you are sitting with somebody terminal you pick up on signs of agitation such as 'fanning' and restlessness, .
I thank you *arabelle* for explaining it so well.

Share this thread

Buy me a coffee :)Buy me a coffee :)